Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 16, 2016Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 2:38 PM CDT for Todd County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 2:38 PM CDT (19:38 UTC)
Expired
Aug 16, 2016, 3:30 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS83 KMPX 161938
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016

MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PHILBROOK.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.
 
LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
      4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:22 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 16, 1:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT TUE AUG 16 2016

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Tue Aug 16 2016

The short term forecast period will feature weak shortwave energy
and troughing overhead, which will mean the potential for spurts
of light precip, with bouts of more organized activity this
afternoon and evening as the surface trough noses into the area
and a more detectable 500mb impulse passes. Have included likely
precip chances across east/south central MN this afternoon, and
across west central WI this evening. Although shear is short of
impressive, it does appear sufficient for a few storms to
potentially flare up this afternoon during peak heating. Strong wind
gusts would be the foremost concern, along with heavy rainfall
given the weak flow and precipitable water values around 1.5+
inches.

Given the amount of low level moisture and light winds, fog
development will remain a concern both early this morning and
again tonight where cloud cover scatters out.

.LONG TERM...(Wednesday through Monday)
Issued at 358 AM CDT Tue Aug 16 2016

Overall, the mean long wave trough over central North America will
control the weather pattern across the Upper Midwest through the
forecast period. A strong and persistent upper low that has been semi
permanent near the North Pole over the past few weeks, has led to a
positive AO (Arctic Oscillation). This is usually a winter type
forecasting parameter which leads to colder air holding across the
arctic region. However, some of the energy with this pattern has
filtered southward across southern Canada. This has created a more
unsettled weather and a faster jet stream across the Northern Plains
and Upper Midwest. Taking this pattern and model interpretation means
that the active weather will continue. It also means that some of the
cooler air mass from northern Canada may filter further southward.
Current temperature forecast for the upcoming weekend are 5 to 10
degrees below normal, and some places maybe cooler than 10 degrees
below normal if the Thu/Fri system is stronger than current models
forecast.

As for the active weather pattern, subtle differences are noted
between the GFS/EC/GEM for Wed as for precipitation lingering or
ending by 12z Wed. GFS is more bullish on holding onto the
precipitation longer on Wed, with the GEM a close second. The EC is
more progressive and mainly dry on Wednesday. It seems that the GFS
is holding onto a 70H wave further upstream, leading to a better
chance of precipitation through Wednesday afternoon. Otherwise,
temperatures should remain above normal on Wed/Thu which
will be the warmest in the next 7-10 days based on the latest
pattern regime.

It still looks favorable for a widespread precipitation event late
Thursday/Friday as the next short wave trough moves across the Upper
Midwest. This short wave will supply the cooler air mass expected
for the weekend, and into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM CDT Tue Aug 16 2016

We expect thunderstorms to develop in central MN and western WI
over the next few hours. After the storms develop they will
gradually drift East-Southeast through the evening. We think most
of the TAF sites will be impacted with showers/storms from 20z-
04z.

KMSP...

The cumulus clouds will slowly grow into showers/storms over the
next few hours, so we expect a much busier radar image between
20z-00z. Most of the initial development...before 21z...could be
north of the airport. The best window for thunder looks like
between 23z-02z based on the latest trends.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 2:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016

MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PHILBROOK.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.

LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
      4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:00 AM CDTRiver Flood WarningMPXWright9 days
Aug 16, 3:22 PM CDTSpecial Weather StatementMPXSibley38 min
Aug 16, 3:37 PM CDTSpecial Weather StatementMPXMorrison53 min
Aug 16, 4:01 PM CDTSpecial Weather StatementMPXScott44 min
Aug 16, 4:02 PM CDTSpecial Weather StatementMPXTodd73 min
Aug 16, 4:24 PM CDTSpecial Weather StatementMPXScott36 min
Aug 16, 4:42 PM CDTSpecial Weather StatementMPXLac qui Parle63 min
Aug 16, 4:59 PM CDTSpecial Weather StatementMPXHennepin61 min
Aug 16, 5:05 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey25 min
Aug 16, 5:16 PM CDTFlash Flood WarningMPXCarver, Dakota, Hennepin, Scott3 hr
Aug 16, 5:33 PM CDTSpecial Weather StatementMPXBenton57 min
Aug 16, 5:35 PM CDTSpecial Weather StatementMPXYellow Medicine25 min
Aug 16, 6:08 PM CDTSpecial Weather StatementMPXLac qui Parle52 min
Aug 16, 6:21 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice27 min
Aug 16, 5:39 PM CDTSpecial Weather StatementMPXChippewa51 min
Aug 16, 6:58 PM CDTSpecial Weather StatementMPXChippewa62 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.